Wisconsin, 2004

Winter Storm and Flooding in Wisconsin, March 5, 2004

March 5, 2004 · NWS GRB · 12 events in 12 counties and zones

A late winter storm moved across southern Wisconsin and produced a large area of heavy precipitation across northeast and north-central Wisconsin. Significant snow melt due to warm temperatures earlier in the week combined with over an inch of rain from the storm system in east-central Wisconsin to produce flooding.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A late winter storm moved across southern Wisconsin and produced a large area of heavy precipitation across northeast and north-central Wisconsin. Heavy snow fell across the north and rain fell across much of the east-central part of the state.The highest snowfall totals included 10.0 inches near Athelstane (northern Marinette co.), 9.3 inches at Metonga Lake (Forest co.), 9.2 inches at Aurora (Florence co.), 9.0 inches at Tomahawk (Lincoln co.), 8.0 inches at Summit Lake (Langlade co.), 7.2 inches at Crivitz (southern Marinette co.) and 6.4 inches near Townsend (northern Oconto co.).Significant snow melt due to warm temperatures earlier in the week combined with over an inch of rain from the storm system in east-central Wisconsin to produce flooding. The Manitowoc river (Manitowoc co.) rose above flood stage and many rivers in Manitowoc county rose to near bankfull. Widespread lowland flooding was observed along the East river from DePere to Allouez (Brown co.) and a few intersections became flooded and had to be closed. The Waukau river southwest of Oshkosh (Winnebago co.) rose above bankfull and ponding of water caused a road to be closed south of Oshkosh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 4, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 4, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 PM CST THU MAR 4 2004

.UPDATE...A BIT DRIER AIR OVER NE HAS PRODUCED A BIT MORE SNOW AS PCPN
TYPE OVER EC AND C WI LATE THIS EVENING.  SNOW LINGERS OVER OSH AREAS
AND ATW AS WELL.  JUST RECIEVED A REPORT FRM OSH THAT THE SNOW HAS
SWITCHED OVER TO ALL RAIN AND THE OBSERVER PICKED UP 0.12 INCHES OF RAIN
IN LESS THAN HOUR.  WOULD EXPECT THIS RAIN/SNOW LINE TO CONTINUE TO MOVE
NWD NEXT FEW HOURS.

TH

DISCUSSION BELOW ISSUED THURSDAY AFTERNOON.

.SHORT TERM...TONIGHT AND FRIDAY. NUMEROUS CONCERNS DURING THE FIRST
COUPLE OF FORECAST PERIODS. PCPN WAS ALREADY MOVING INTO SOUTHERN WI AT
21Z ACCORDING TO 88D TIME LAPSE AND SURFACE OBS. SURFACE ANALYSIS THIS
AFTERNOON SHOWED LOW PRESSURE ALONG THE TX/OK BORDER. WINDS AHEAD OF THE
LOW WERE TRANSPORTING PLENTY OF GULF MOISTURE NORTHWARD OVER A WARM
FRONT THAT EXTENDED FROM THE LOW TO THE MID ATLANTIC STATES. IN THE WARM
SECTOR OF THE SYSTEM SVR AND/OR TOR WATCHES HAVE BEEN IN EFFECT ALL DAY.
THUNDER EVEN REACHED SOUTHWEST IA EARLIER THIS AFTERNOON. ETA/NGM/GFS
ARE SIMILAR IN SHOWING SIGNIFICANT UPPER DIVERGENCE ASSOCIATED WITH A
COUPLED 300 MB JET STRUCTURE OVERNIGHT. MODELS FORECAST A 50 TO 65 KT
850 MB JET HEADED TOWARD A BAROCLINIC ZONE THAT IS EXPECTED TO BE ACROSS
SOUTHERN WI AROUND MIDNIGHT. THUNDER...THOUGH MORE LIKELY IN THE
SOUTHERN CWA...APPEARS TO BE A POSSIBILITY ANYWHERE IN THE FORECAST AREA
OVERNIGHT. ETA/NGM/GFS QPF TOTALS ARE QUITE HIGH AFTER 06Z. 1000-500 MB
THICKNESS PROGS SHOW 5400 M CONTOUR WELL NORTHWEST OF THE AREA...BUT
850 MB AND 925 MB TEMPERATURES...ALONG BUFKIT SOUNDINGS...SHOW COLDER
AIR AT LOW LEVELS. NORTHERN PART OF THE CWA APPEARS TO REMAIN COLD
ENOUGH FOR SNOW THROUGHOUT THE EVENT...SO HIGHEST SNOWFALL TOTALS WILL
BE THERE. SOUTHERN CWA WILL REMAIN IN THE WARMER AIR AND MAY ONLY SEE A
LITTLE LIGHT SNOW AS THE SYSTEM DEPARTS...SO FLOODING IS OF GREATER
CONCERN THERE. TIGHT 850 MB AND 925 MB TEMPERATURE GRADIENTS ACROSS THE
STATE DURING THIS EVENT WILL LEAD TO TIGHT SNOWFALL GRADIENT AS WELL.
ONLY SOME MINOR CHANGES TO WARNING/ADVISORY AREAS FROM MORNING FORECAST
PACKAGE.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. EXPECT TEMPS TO STAY
FAIRLY CLOSE TO SEASONAL NORMALS THROUGHOUT. MODELS NOW MORE AGGRESSIVE
WITH SYSTEM CROSSING THE AREA SAT NGT. BUMPED POPS UP TO HIGH CHC
CATEGORY. SYSTEM COULD PRODUCE SOME SNOW ACCUMULATION ACRS THE AREA.
HOWEVER...NOTHING IN COMPARISON TO TNGT/S SYSTEM.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING IN EFFECT FROM MIDNIGHT UNTIL 4 PM FRIDAY
WIZ005-010>013-018-019-

WINTER WEATHER ADVISORY IN EFFECT FROM UNTIL 8 AM FRIDAY
FLOOD WATCH IN EFFECT FROM 8 AM FRIDAY UNTIL 4 PM FRIDAY
WIZ020-021-030-031-073-074-

FLOOD WATCH IN EFFECT FROM 6 AM FRIDAY UNTIL 4 PM FRIDAY
WIZ035>037-045.

&&

TDH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 4, 6:15 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CST THU MAR 4 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR LATE-WINTER STORM IS EXPECTED TO MOVE FROM THE CENTRAL PLAINS
TOWARDS SOUTH CENTRAL WISCONSIN BY LATE TONIGHT. THIS SYSTEM WILL
BRING INCREASING NORTHEAST WINDS...ALONG WITH ABUNDANT RAINFALL
OVER PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN. TO THE NORTHWEST
OF THE SURFACE LOW TRACK...A HEAVY SNOWFALL IS EXPECTED MAINLY
NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN...WITH LIGHTER AMOUNTS
TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

LOW PRESSURE ACROSS EAST CENTRAL WISCONSIN FRIDAY AFTERNOON WILL PULL
AWAYS FROM THE AREA. THIS WILL BRING AN END TO THE HEAVY RAIN AND HEAVY
SNOW BY FRIDAY NIGHT. TOTAL STORM ACCUMULATIONS OF 6 TO 12 INCHES ARE
LIKELY NORTH...WITH LIGHTER AMOUNTS ELSEWHERE. WINTER STORM WARNINGS AND
ADVISORIES HAVE BEEN POSTED FOR LOCATIONS GENERALLY NORTH OF A WAUSAU TO
OCONTO LINE.

RAINFALL AMOUNTS TONIGHT AND FRIDAY WILL GENERALLY BE AN INCH OR TWO.
WITH SEVERAL CREEKS ALREADY AT OR JUST ABOVE BANKFULL...THE ADDITIONAL
HEAVY RAIN WILL CAUSE THESE CREEKS TO CONTINUE TO RISE ABOVE FLOOD STAGE
WITH ADDITIONAL RIVER AND CREEKS APPROACHING OR RISING ABOVE BANKFUL
LEVELS.

THUNDERSTORMS ARE POSSIBLE TONIGHT INTO FRIDAY MORNING...SOME OF THEM
COULD PRODUCE HAIL AND GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT OR THURSDAY. SPOTTERS
SHOULD REPORT SNOWFALL TOTALS...AND FLOODING THAT IS TAKING PLACE LATE
TONIGHT AND FRIDAY.

ECKBERG/KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 3 flood. Local standard time, as filed.

Winter Storm, Vilas

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Florence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Northern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Langlade forecast zone
Reported by
POST OFFICE
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Northern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
March 5, 12:00 AM CST to 12:00 PM CST
Where
Southern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Flood, Manitowoc

When
March 5, 4:00 AM CST to 6:00 PM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Flood, Brown

When
March 5, 6:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Flood, Winnebago

When
March 5, 6:00 AM CST to 10:00 AM CST
Where
Winnebago forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389409, 5389410, 5389411, 5389412, 5389413, 5389414, 5389415, 5389416, 5389417, 5389495, 5389496, 5389497.